Sex, Gambling Addictions Side Effects of Parkinson's Drugs

by Thilaka Ravi on  August 1, 2012 at 10:27 AM Drug News   - G J E 4
Persons suffering from Parkinson's disease display obsessive behavior such as sex addiction and gambling addition because of the side effect of medication to treat Parkinson's.
Sex, Gambling Addictions Side Effects of Parkinson's Drugs
Sex, Gambling Addictions Side Effects of Parkinson's Drugs

While some express creatively, there have been other examples of Parkinson's patients developing more troubling behavior, such as gambling or sex addictions.

Those affected find themselves trapped in an almost impossible situation: their compulsions are caused by medication, but they can't stop taking it because it would leave them unable to function physically.

Parkinson's, which affects around 127,000 Britons, is a degenerative condition that occurs when nerve cells in the brain die, causing a lack of the chemical dopamine, which, in turn, interferes with movement and co-ordination.

While the cause is yet not clear it's thought genetic and environmental factors, such as exposure to pesticides and herbicides, may play a part, although this has not been proven.

The disease is incurable - the aim of treatment is simply to alleviate the symptoms.

There are two types of medication: 'levodopa' drugs, used since the Sixties, and 'dopamine agonists', introduced 12 years ago.

Both attempt to replace the missing dopamine, but the levodopa group restores it artificially, while dopamine agonists mimic its role by stimulating nerve cells.

Some people take a combination of the drugs and get the best results this way. Impulsive and compulsive behavior is a known side-effect of both types of medication, although it's more common with dopamine agonists.

Up to 17 percent of patients develop changes in behavior.

These problems can be extensions of existing traits - someone who has always enjoyed a flutter might develop more of a gambling problem.

"A significant minority of those taking dopamine medication find they have problems with compulsive behavior," the Daily Mail quoted Daiga Heisters, head of education for Parkinson's UK, as saying.

"Every individual reacts differently to Parkinson's drugs. By talking with their specialist, they can look at altering the dose or drug, and side-effects can be alleviated or even eliminated.

"It's important doctors make their patients aware this can happen and monitor them," Heisters added.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions